Hail, Bollinger
- When
- March 4, 7:47 PM CST
- Where
- Bollinger County, 1 mi SSW of Schlatoz
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.157, -90.007
Quarter-size hail occurred along Highway 51.
Shortly after sunset, while decent instability (CAPE of 1000-1500 J/kg) remained, a line of SW to NE oriented storms developed in SE Missouri from Butler to Bollinger counties. 75 inch hail on the south side of Poplar Bluff.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Shortly after sunset, while decent instability (CAPE of 1000-1500 J/kg) remained, a line of SW to NE oriented storms developed in SE Missouri from Butler to Bollinger counties. A couple of these storms produced hail, with the most prolific hail producer resulting in numerous reports of 1-1.75 inch hail on the south side of Poplar Bluff. These storms were likely amplified by a small-scale wave channeling vorticity into SEMO. With shear around 20 kts and lapse rates of 5-6 C/km, severe weather potential dropped off for the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 5:34 PM CST, 2 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 534 PM CST Mon Mar 4 2024 .KEY MESSAGES... - Chances of showers and thunderstorms will spread east across our region this evening and overnight, with a few strong storms possible, with hail as the main concern. - Chances of rain return Thursday afternoon into Thursday night, with widespread rain and some thunderstorms Friday, then rain could linger into Saturday. - Above normal temperatures will continue through the work week, with near to a little below normal temperatures arriving for the weekend. && .UPDATE... Issued at 534 PM CST Mon Mar 4 2024 Updated the aviation section for the 00Z TAF issuance. && .DISCUSSION... Issued at 230 PM CST Mon Mar 4 2024 Models show a cold front approaching our region tonight and moving through the middle Mississippi and lower Ohio valleys on Tuesday. Ahead of the front, temperatures across the PAH forecast area have climbed into the upper 70s with dew points around 60 degrees, with south to southwest winds gusting to 25 to 30 kts. Showers and thunderstorms will be possible in west and northwest portions of the PAH fa this evening, but showers will become likely across our entire region late tonight and through the day Tuesday with scattered thunderstorms. Despite loss of heating by the time convection gets going, models still show MUCAPE values of 500-1000J/kg tonight into Tuesday morning. The best instability sinks south of our region by midday or early Tuesday afternoon. Cloud cover Tuesday may also limit heating ahead of the frontal passage, further diminishing any strong/severe storm concerns. So our main timing of concern for stronger storms with some marginal hail will be late tonight and Tuesday morning. Showers and storms will end from west to east late Tuesday afternoon into Tuesday night, with just small chances of light rain lingering in our far eastern counties Wednesday morning. Dry conditions and above normal temperatures can be expected Wednesday afternoon and Wednesday night. On Thursday, models show a surface low developing over the Central Plains. This low will slowly push east through Friday, followed by an upper level trof moving over our region Friday night into Saturday. Despite differences in the track of the surface low, models are in decent agreement spreading rain across the PAH fa Thursday afternoon into Thursday night, with thunderstorms possible Friday and Friday night with closer proximity to the surface low. Continued with likely to categorical PoPs late Thursday night into Friday night. There are model differences in when precipitation will end, with some having our entire region dry Saturday, while others linger light rain into Saturday night. The model blends favor the slower solutions, so rain chances continue through the day Saturday, with just some slight chance PoPs east of the Mississippi River Saturday evening. Surface high pressure will follow this system, giving us dry conditions Sunday into Monday. Well above normal temperatures will continue through the work week, though readings will trend downward behind the front Tuesday night. The bigger cool down will be behind our second system, which will bring temperatures down to seasonable readings Saturday through Sunday night. A shift to southwest winds by Monday will already bump temperatures back up by several degrees. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 534 PM CST Mon Mar 4 2024 Breezy winds should drop to 10 kts early evening, then decrease slightly overnight. There is potential for periods of brief LLWS late evening into the overnight hours. Showers move in from the southwest late evening into SEMO and SW IL, with more widespread coverage during the day tomorrow. Thunderstorms are possible, with the higher odds in the southwest. Cigs drop to MVFR following the main line, continuing as such for the remainder of the TAF period as winds shift towards northwesterly late. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL DISCUSSION...RST AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 340 AM CST Mon Mar 4 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-050945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 340 AM CST Mon Mar 4 2024 /440 AM EST Mon Mar 4 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance for thunderstorms this evening and overnight. A few strong to severe storms can't be ruled out, mainly over southeast Missouri and southern Illinois. Large hail would be the primary concern. Otherwise, locally heavy rainfall and lightning can be expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue on Tuesday. A strong storm with gusty winds or large hail can't be ruled out. A few thunderstorms are possible Friday into Saturday. Lightning and brief heavy downpours would be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out over southeast Missouri and southern Illinois late this evening and overnight.
Special Weather Statement National Weather Service Paducah KY 744 PM CST Mon Mar 4 2024 MOZ086-087-110-111-050215- Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO- 744 PM CST Mon Mar 4 2024 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN BOLLINGER...NORTHWESTERN SCOTT...WESTERN CAPE GIRARDEAU AND NORTHERN STODDARD COUNTIES THROUGH 815 PM CST... At 744 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Marble Hill to near Puxico. Movement was north at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Jackson, Chaffee, Bloomfield, Marble Hill, Advance, Bollinger Mill State Historic Site, Bell City, Delta, Gordonville, Dudley, Dutchtown, Patton, Millersville, Leopold, Burfordville, Daisy, Oak Ridge, Sedgewickville, Whitewater, and Zalma. This includes Interstate 55 between Mile Markers 107 and 114. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3753 8964 3706 8968 3677 9013 3754 9004 TIME...MOT...LOC 0144Z 198DEG 29KT 3725 9001 3690 9009 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH JGG
The Paducah radar (KPAH), 110 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
2 hail. Local standard time, as filed.
Quarter-size hail occurred along Highway 51.
Several hail observations were reported from Poplar Bluff including 1.5 inch hail near the Industrial Park on MO-142, golf ball and half-dollar size hail on the south side of Poplar Bluff, and hail estimated at 1.5 inch damaging a windshield at CR 605 and Hwy 53.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164858, 1164859.